Two studies released last year tie the use of blood thinning drug Xarelto to increased incidents of stomach bleeding and hemorrhaging in the eye.
The first study appeared in the October 2015 issue of JAMA Ophthalmology and detailed evidence of increased eye hemorrhaging in older patients. Dr. Judy Hun and Dr. John Hwang authored the report, based on the patients in their practice in their 70s and 80s who were on Xarelto and suffered a “vitreous hemorrhage,” which is bleeding that occurs between the lens and retina of the eye.
The elderly patients had previously been on Warfarin and as soon as they stopped taking it and began taking Xarelto, the eye hemorrhaging occurred. Hun and Hwang confirmed the connection between Xarelto and eye bleeds by conducting testing. They reported that the bleeds resolved spontaneously.
A second study of 46,000 patients in the April 2015 issue of BMJ reported that patients on Xarelto faced a twofold higher risk of stomach bleeding than those on Warfarin. According to the study's authors, the findings were “not inconsistent with previous studies and do not rule out a greater than 50% increased risk with dabigatran (Pradaxa) and more than twofold increased risk with rivaroxaban (Xarelto).”
Additional studies have shown that almost 75% of bleeding events have occurred in patients over the age of 75 and fatal bleeding events have occurred in patients with an average age of 82.1 years.
Xarelto was approved in 2011 and is manufactured by Bayer. It is marketed in the U.S. by Johnson & Johnson. There is no antidote to control bleeding that could occur in patients on Xarelto and a number of lawsuits have been filed by people who were injured or died due to uncontrolled bleeding. In 2012, the FDA reported that three times more patients died from adverse events while on Xarelto as compared with those on Warfarin.
Showard Law Firm is currently accepting Xarelto claims. Contact us to schedule your free consultation with our experienced personal injury legal team for the compassionate representation you deserve.